Probiotic drink reduces antibiotic-related diarrhea

August 1, 2007

Among elderly people being treated with antibiotics, those given a probiotic beverage may be less prone to diarrhea, according to a report published online June 29 in BMJ.

Among elderly people being treated with antibiotics, those given a probiotic beverage may be less prone to diarrhea, according to a report published online June 29 in BMJ.

Mary Hickson, research dietician at Imperial College London in the United Kingdom, and colleagues studied 135 hospitalized patients who were receiving antibiotics and compared the effects of a 100-g probiotic drink containing Lactobacillus casei, Streptococcus thermophilus, and Lactobacillus bulgaricus twice daily to prevent antibiotic-associated diarrhea versus a control sterile milk shake.

The researchers found that 19 of 56 (34%) in the placebo group had antibiotic-related diarrhea, versus seven of 57 (12%) on probiotics, yielding a 0.25 odds ratio for the probiotic drink, and an absolute risk reduction of 21.6%. Among patients in the placebo group, 17% had diarrhea caused by Clostridium difficile versus none in the probiotic group.

Hickson M, D'Souza AL, Muthu N, et al. Use of probiotic Lactobacillus preparation to prevent diarrhoea associated with antibiotics: randomised double blind placebo controlled trial. BMJ. 2007;335:80.